Skip to content


  • Research Article
  • Open Access

Existence Result for a Class of Elliptic Systems with Indefinite Weights in

Boundary Value Problems20082008:217636

  • Received: 31 October 2007
  • Accepted: 4 March 2008
  • Published:


We obtain the existence of a nontrivial solution for a class of subcritical elliptic systems with indefinite weights in . The proofs base on Trudinger-Moser inequality and a generalized linking theorem introduced by Kryszewski and Szulkin.


  • Weak Solution
  • Elliptic Problem
  • Nontrivial Solution
  • Mountain Pass
  • Sobolev Embedding

1. Introduction

In this paper, we study the existence of a nontrivial solution for the following systems of two semilinear coupled Poisson equations

where and are continuous functions on and have the maximal growth on which allows to treat problem (P) variationally, is the Laplace operator.

Recently, there exists an extensive bibliography in the study of elliptic problem in [16]. As dimensions in 1998, de Figueiredo and Yang [5] considered the following coupled elliptic systems:
where are radially symmetric in and satisfied the following Ambrosetti-Rabinowitz condition:

and for some . They obtained the decay, symmetry, and existence of solutions for problem (1.2). In 2004, Li and Yang [6] proved that problem (1.2) possesses at least a positive solution when the nonlinearities and are "asymptotically linear" at infinity and "superlinear" at zero, that is,

(1) uniformly in

(2) uniformly with respect to

In 2006, Colin and Frigon [1] studied the following systems of coupled Poission equations with critical growth in unbounded domains:

where is critical Sobolev exponent, and with for a domain containing the origin Here, denotes the open ball centered at the origin of radius . The existence of a nontrivial solution was obtained by using a generalized linking theorem.

As it is well known in dimensions the nonlinearities are required to have polynomial growth at infinity, so that one can define associated functionals in Sobolev spaces. Coming to dimension much faster growth is allowed for the nonlinearity. In fact, the Trudinger-Moser estimates in replace the Sobolev embedding theorem used in

In dimension Adimurth and Yadava [7], de Figueiredo et al. [8] discussed the solvability of problems of the type
where is some bounded domain in Shen et al. [9] considered the following nonlinear elliptic problems with critical potential:
and obtained some existence results. In the whole space some authors considered the following single semilinear elliptic equations:

As the potential and the nonlinearity are asymptotic to a constant function, Cao [10] obtained the existence of a nontrivial solution. As the potential and the nonlinearity are asymptotically periodic at infinity, Alves et al. [11] proved the existence of at least one positive weak solution.

Our aim in this paper is to establish the existence of a nontrivial solution for problem (P) in subcritical case. To our knowledge, there are no results in the literature establishing the existence of solutions to these problems in the whole space. However, it contains a basic difficulty. Namely, the energy functional associated with problem (P) has strong indefinite quadratic part, so there is not any more mountain pass structure but linking one. Therefore, the proofs of our main results cannot rely on classical min-max results. Combining a generalized linking theorem introduced by Kryszewski and Szulkin [12] and Trudinger-Moser inequality, we prove an existence result for problem (P).

The paper is organized as follows. In Section 2, we recall some results and state our main results. In Section 3, main result is proved.

2. Preliminaries and Main Results

Consider the Hilbert space [13]
and denote the product space endowed with the inner product:
If we define
It is easy to check that since
Let us denote by (resp., ) the projection of on to (resp., ), we have
Now, we define the functional
Let and let we define

Here, we assume the following condition:


(H2) uniformly with respect to

(H3) there exist and such that

Lemma 2.1 (see [12, 14]).

Assume (H1), (H2), and (H3), and suppose

(1) where is sequentially lower semicontinu- ous, bounded below, and is weakly sequentially continuous;

(2)there exist , and , such that
Then, there exist and a sequence such that


Theorem 2.2.

Under the assumptions (H1), (H2), and (H3), if and has subcritical growth (see definition below), problem (P) possesses a nontrivial weak solution.

In the whole space do Ó and Souto [15] proved a version of Trudinger-Moser inequality, that is,

(i)if , we have
(ii)if and then there exists a constant such that


We say has subcritical growth at if for all there exists a positive constant such that

3. Proof of Theorem 2.2

In this section, we will prove Theorem 2.2. under our assumptions and (2.14), there exist such that
Then, we obtain
Therefore, the functional is well defined. Furthermore, using standard arguments, we obtain the functional is functional in and

Consequently, the weak solutions of problem (P) are exactly the critical points of in Now, we prove that the functional satisfied the geometry of Lemma 2.1.

Lemma 3.1.

There exist and such that


By (2.14) and assumption (H2), there exists such that
and thus on we have
So, by the Sobolev embedding theorem and (2.12), we can choose sufficiently small, such that

Lemma 3.2.

There exist and such that

  1. (1)
    By assumption (H3), we have on
because for any
  1. (2)
    Assumption (H3) implies that there exist such that
Now, we choose such that , then
Because it follows that for

and so, taking large, we get

Proof of Theorem 2.2.

By Lemma 3.1, there exist and such that By Lemma 3.2, there exist and such that Since , we have

From (2.14), (3.1), and assumption (H3), and is sequentially lower semicontinuous by and Fatou's lemma; is weakly sequentially continuous. Thus, by Lemma 2.1 there exists a sequence such that


Claim 3.3.

There is such that for any Indeed, from (3.12), we obtain that the sequence satisfies
where as Taking in (3.13) and assumption (H3), we have
where depends only on and in assumption (H3). Since we have and thus
On the other hand, let in (3.13), we obtain
that is,
Now, we recall the following inequality (see [7, Lemma 2.4]):
Let and where is defined in (2.14), we have
By (2.12), we have By (2.14), we have
Hence, we have
for some positive constant So we have
Using a similar argument, we obtain
for some positive constant Combining (3.22) and (3.23), we have
for some positive constant which implies that . Thus, for a subsequence still denoted by there is such that
Then, there exists such that From (2.12) and (2.14), we have this implies
Similarly, we can obtain

From these, we have , so is weak solution of problem (P).

Claim 3.4.

is nontrivial. By contradiction, since has subcritical growth, from (2.14) and Hölder inequality, we have
where Choosing suitable and we have
Then, we obtain
Since in as this will lead to
Similarly, we have
Using assumption (H3), we obtain
This together with we have
Thus, we see that

which is a contradiction to as

Consequently, we have a nontrivial critical point of the functional and conclude the proof of Theorem 2.2.



This work is supported by Innovation Program of Shanghai Municipal Education Commission under Grant no. 08 YZ93.

Authors’ Affiliations

College of Sciences, niversity of Shanghai for Science and Technology, Shanghai, 200093, China
Department of Applied Mathematics, Xidian University, Xi'an, 710071, China


  1. Colin F, Frigon M: Systems of coupled Poisson equations with critical growth in unbounded domains. Nonlinear Differential Equations and Applications 2006,13(3):369-384. 10.1007/s00030-006-4012-1MathSciNetView ArticleMATHGoogle Scholar
  2. Ding Y, Li S: Existence of entire solutions for some elliptic systems. Bulletin of the Australian Mathematical Society 1994,50(3):501-519. 10.1017/S0004972700013605MathSciNetView ArticleMATHGoogle Scholar
  3. de Figueiredo DG: Nonlinear elliptic systems. Anais da Academia Brasileira de Ciências 2000,72(4):453-469. 10.1590/S0001-37652000000400002MathSciNetView ArticleGoogle Scholar
  4. de Figueiredo DG, do Ó JM, Ruf B: Critical and subcritical elliptic systems in dimension two. Indiana University Mathematics Journal 2004,53(4):1037-1054. 10.1512/iumj.2004.53.2402MathSciNetView ArticleMATHGoogle Scholar
  5. de Figueiredo DG, Yang J: Decay, symmetry and existence of solutions of semilinear elliptic systems. Nonlinear Analysis: Theory, Methods & Applications 1998,33(3):211-234. 10.1016/S0362-546X(97)00548-8MathSciNetView ArticleMATHGoogle Scholar
  6. Li G, Yang J: Asymptotically linear elliptic systems. Communications in Partial Differential Equations 2004,29(5-6):925-954.MathSciNetView ArticleMATHGoogle Scholar
  7. Adimurthi , Yadava SL:Multiplicity results for semilinear elliptic equations in a bounded domain of involving critical exponents. Annali della Scuola Normale Superiore di Pisa 1990,17(4):481-504.MathSciNetMATHGoogle Scholar
  8. de Figueiredo DG, Miyagaki OH, Ruf B:Elliptic equations in with nonlinearities in the critical growth range. Calculus of Variations and Partial Differential Equations 1995,3(2):139-153. 10.1007/BF01205003MathSciNetView ArticleMATHGoogle Scholar
  9. Shen Y, Yao Y, Chen Z:On a class of nonlinear elliptic problem with critical potential in . Science in China Series A 2004, 34: 610-624.MathSciNetGoogle Scholar
  10. Cao DM:Nontrivial solution of semilinear elliptic equation with critical exponent in . Communications in Partial Differential Equations 1992,17(3-4):407-435. 10.1080/03605309208820848MathSciNetView ArticleMATHGoogle Scholar
  11. Alves CO, do Ó JM, Miyagaki OH:On nonlinear perturbations of a periodic elliptic problem in involving critical growth. Nonlinear Analysis: Theory, Methods & Applications 2004,56(5):781-791. 10.1016/ ArticleMATHGoogle Scholar
  12. Kryszewski W, Szulkin A: Generalized linking theorem with an application to a semilinear Schrödinger equation. Advances in Differential Equations 1998,3(3):441-472.MathSciNetMATHGoogle Scholar
  13. Willem M: Minimax Theorems, Progress in Nonlinear Differential Equations and Their Applications. Volume 24. Birkhäuser, Boston, Mass, USA; 1996:x+162.Google Scholar
  14. Li G, Szulkin A: An asymptotically periodic Schrödinger equation with indefinite linear part. Communications in Contemporary Mathematics 2002,4(4):763-776. 10.1142/S0219199702000853MathSciNetView ArticleMATHGoogle Scholar
  15. do Ó JM, Souto MAS:On a class of nonlinear Schrödinger equations in involving critical growth. Journal of Differential Equations 2001,174(2):289-311. 10.1006/jdeq.2000.3946MathSciNetView ArticleMATHGoogle Scholar


© G. Zhang and S. Liu. 2008

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.